Can a dose of 60mg per day of prednisone be stopped adruptly after 5 days?
Question posted by dfrei on 28 Sep 2013
Last updated on 12 November 2020 by Calling1
I don’t think your experience is all that unusual. I have been put 60mg taper of prednisone starting at 60 mg for five days for severe intractable migraine and my doctor has stopped it abruptly due to severe side effects. In my experience, the side effects and cost to your body are extended and worsen the longer you take the drug, so logical reasoning (and medical evidence) would argue and agree with what the pharmacists here said, that shorts bursts do not need to be tapered. If taken for extended periods of time, it is commonly tapered no matter the dosage (mine was a two week taper) because the drug effects various biological systems within the body and can cause a lot of harm if it is not tapered. On a side note, my cat occasionally has to do the same thing with her asthma if she has a flare up and the vet treats her with a short term burst without a taper.
My question is I'm down to 9mg and just started getting RLS at night. It's keeping me up. Can I split it 4mg in the morning and 5mg at night?
Obviously everyone is wired slightly different, but only 5 days you should be ok. I’m sure the doctor knows more than patients do and you’re probably not the first person they have prescribed a 5 day blast then nothing. Look at the positive side of it, this drug is extremely destructive the longer it’s taken so being able to avoid the taper is a good thing.
the people who are answering that 60 mg for 5 days and dont have to taper dont answer that way unless you know for sure... they had put me on 50mg for 5 days ... when the prescription was gone ..i actually could not breath... the prescriptions i had before i was tapered even with as little as 40mg a day... so each person is different and you should not say its okay..i ended up BACK at the hospital from the drug withdrawal effects ... have a nice day
So burst therapy obviously can affect different people in different ways. The link above is in regards to asthma treatment. The long and short of it though, is that a high dosage of prednisone, for a short period of time, is not out of the realm of normal clinical treatment. If you are uncomfortable with that course of treatment, then id recommend you call your doctor and explain your concerns. Let them know you are concerned with the sideaffects of the steroid and would like to discuss possibly tapering the drug. That being said, if you havent taken a steroid like this before, you really dont know the extent of the effects on your body. Many people experience mild side affects at worst, so its really a case of you and your body on this one. Doctor didnt do anything wrong here though.
Yes, it can
I was prescribed 50mg for 5 days to calm symptoms of a yet to be diagnosed problem. No tapering ordered. I absolutely had problems on day 6. Muscle fatigue , dizzy, etc. Not the symptoms of what I had originally been having. Not the same for everyone
Just to add to this, I can confirm that you can *stop* taking a 60 mg q.d. dose of prednisone after just 5 days *without* a taper assuming that there are no major mitigating factors such as old age, a relatively recent period of long-term corticosteroid treatment (i.e. adrenal suppression), the patient is taking other medications which may interfere with their natural adrenal production, etc. Short-term, high-dose prednisone treatments such as this are known as a steroid burst therapy.
As someone who lives with Crohn's disease, I have taken such prednisone bursts on many occasions, the longest of which was about a 50 mg / 10 day burst without any sort of taper afterwards. My GI specialist informed me that such treatment was perfectly OK in my case given my health status and age at the time (late 20s, early 30s at the time).
He said that bursts in the elderly carry an increased risk as their natural adrenal production will be suppressed much more quickly by the prednisone than that of a younger person. Furthermore, recent periods of long-term steroid treatment can also reduce the time in which it takes for an individual's body to cease its natural adrenal production and as such must be taken into account. Your prescribing doctor will take all of these things into consideration when he prescribes the prednisone, so I wouldn't worry too much about it.
I've been on 40-60 mg a day for 5 days with no weaning. I must not be normal as I dont have withdrawal. Lol. My doc, once again, has to start me on it for optic neuritis but will use a tapering pack. Again, no withdrawal from those, either.
I guess it affects everyone differently. I had sudden sensory hearing loss in my left ear. Full disclosure, I'm getting a series of 3 steroid shots in my inner ear as well. 58 years old, sudden onset, no prior history of hearing loss."
Took Prednisone 60mg for 5 days and had HORRIBLE side effects after going off for just ONE day. Doctor said it is unusual, but NOT unheard of! Mood swings, sleep interruption, increased appetite and terrible abdominal cramping. No other explanation for it. It IS the drug. Doc put me back on a tapering regimen. Today was my second day of 40mg, down to 2 days of 20 tomorrow., then 2 days of 10, then 2 days of breaking the pills in half for 5mg. Started crying at the dinner table for NO reason. Lethragic, no energy, it's really bad. All of you pharmacists thank you, but it's not the same for every patient. I have severe tapering symptoms from this drug. I am not tapering well, so yes, it does happen to some people. Unfortunately, I am one of them. If it works, great, but I'll rely on my physician's advice.
If you only took 60mg for a total of five days no taper is needed. Tapering off prednisone is only needed if it was taken for 2 to 3 weeks or more, which causes the adrenal glands to lower production of natural steroid. The taper time will depend on the dose and how long you were taking it. PS I'm a pharmacist, and this is according to medical guidelines not an opinion.
HPA suppression unlikely — Patients who meet one of the following criteria regarding steroid use are less likely to have a suppressed HPA and therefore may have glucocorticoids weaned as is appropriate for the underlying disease.
●A patient who has received any dose of glucocorticoid for less than three weeks
●Patients treated with alternate-day prednisone at a dose of less than 10 mg (or its equivalent)
This is data is off up-to-date
You do not have to wean after only 5 days. There is newer research that says tapering is unnecessary after a short burst of pred.: 10 days or less.
Prednisone is not always slowly decreased. For patients who are having acute asthma exacerbations, it is often not tapered. Instead, prednisone is given as a short-term, high dose therapy, referred to as burst therapy. The recommended dosing of prednisone for patients having acute breathing difficulties due to asthma is 40mg-60mg per day for 3-10 days taken in one dose or in two divided doses. Your prescribed 5-day regimen of 60 mg of prednisone daily is safe to take without slowly decreasing the dose. Prednisone is not often tapered during burst therapy because the goal is to get the airways clear. Decreasing the dose down too soon, may prevent this from happening.
Research has shown that these higher doses over the short term provide the best improvement in the airways, as well as prevent hospitalization. Given that, severe withdrawal effects are unlikely with a short length of therapy. short-term therapy such as a 5 day burst with prednisone is well-tolerated. Always speak with your Doctor or Pharmacist if you still have questions or just still feel unsure.
I would not advise anyone to stop taking a 60mg dose of prednisone abruptly! I suffer from chronic hives, and I have taken prednisone every day for the past 3 1/2 years. The doctors try to get me down to as low as possible a dose to keep the hives manageable. The lowest dose I took was 4 mg a day for about six months, but then that stopped working.
Over these 3 1/2 years, I have been on what they call a "dose pack" probably six times. A dose pack is where you start with six pills on the first day, then five pills on the second day, four pills on the third day, three pills ... and so on until you are completely off.
There have been times when I took 40 mg today, and my doctor has never had me stop abruptly. The doctor will give me prednisone in 5 mg pills and 1 mg pills so that I can taper off very slowly.
I hope this helps!
I have been on prednisone over 28+ years for Crohns Disease. Even tho we do UP the dose rather fast (say from 20mg to 60mg in one day) due to severe symptoms, we always come down much slower, depending on my condition. When it is prescribed for only 5 days, it is usually a declining dose program. I am surprised you weren't instructed to take a high dose 1st day or two and then less every day. Since it is now Sunday (where I am) I would suggest contacting the pharmacy to check and make sure how the rx was written. Check with doctor if not resolved with Pharmacy. That is a very high dose, but, if you are already out of pills, I don't see a big problem. Its just very unusual for docs to write for prednisone like this. I could be wrong, but sounds to me like the pharmacy did not give you full or correct instructions. What does it say on your bottle from pharmacy?? That would help a lot...
- Prednisone uses and safety info
- Prednisone information for Healthcare Professionals (includes dosage details)
- Side effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.